Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 256, NWS Goodland, KS

July 16, 2024Norton County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 16, 2024, 4:33 PM CDT for Norton County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 2024, 4:33 PM CDT (21:33 UTC)
Expired
Jul 16, 2024, 5:15 PM CDT
In force
42 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Norton County, KS

The radar

The Grand Island radar (KUEX), 138 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2024-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2024-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-222 J/kg
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
336 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:20 PM CDT, 1 hour 13 minutes earlier. Its key messages:

  • Severe chances during the late afternoon to overnight hours with wind the primary hazard, but also a few instances of marginally severe hail and flash flooding possible.
  • Strong to severe storms are possible Wednesday into Friday as well.
  • Temperatures closer to normal beginning tomorrow and continuing through the weekend.
Area forecast discussion, Jul 16, 3:20 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
220 PM MDT Tue Jul 16 2024

.KEY MESSAGES...

- Severe chances during the late afternoon to overnight hours
  with wind the primary hazard, but also a few instances of
  marginally severe hail and flash flooding possible.

- Strong to severe storms are possible Wednesday into Friday as
  well.

- Temperatures closer to normal beginning tomorrow and
  continuing through the weekend.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 219 PM MDT Tue Jul 16 2024

Across the region this afternoon, skies are a mostly sunny to sunny
mix, with a light/variable wind regime due to high pressure still
influencing the area. Temperatures are ranging mainly in the lower
to mid 90s.

The main wx concerns for the short term period will focus on storm
chances later this afternoon into this evening. And again Wednesday
through Friday.

With an elevated ridge over the western portion of the country,
several shortwaves are set to move along the eastern periphery of
the ridge and into the CWA. Today's round of potential storms will
be aided by a stalled boundary that is currently draped along the
Oklahoma panhandle into eastern Colorado.  The latest HRRR and
NamNest are showing storms cropping up by 22z-00z. Model track
focuses on the area south of I-70. The NamNest does continue to lean
on some areas north of I-70 still seeing 20-40% chances for rw/trw.

SPC currently has a Marginal Risk for severe over a good portion of
the CWA, with a Slight Risk still south of Highway 40 into Greeley
and Wichita counties. Inverted-v soundings still show wind as main
threat, but initial storms could give a brief hail threat as well.
WPC has an Excessive Rainfall outlook for locales along/south of I-
70. Slow movement of some of these cells, combined with PW values of
1.1 to 1.4 inches could give some locally heavy rainfall. Some areas
south of I-70 into Logan county did receive around 2.00" with storms
last night, so can't rule out some isolated flooding issues if
training occurs as with last night. The bulk of storms should stay
south of the Interstate, but can't rule out lingering precip
overnight north into Wednesday morning over the eastern CWA.

Going into Wednesday, surface ridge north shifts east of the CWA,
with a lee-side trough setting up over the eastern Rockies. Aloft,
the upper ridge remains in place with yet another shortwave working
off the Rockies into the CWA. Latest guidance starts things west
around 18z and pushes a bit eastward to at least Highway 25 at best
as blocking effects prevent any further eastward push into the
afternoon and evening. Late evening though, the ridge gives way east
allowing for any remaining rw/trw to drift east towards 12z
Thursday. SPC does show a Marginal Risk for severe wx for locales
along/west of Highway 25. Instability warrants mention of high wind
threat once again, although hail could be initially as storms form
in Colorado. WPC has a Marginal Risk for excessive rainfall in
Colorado as here lies the best chance for persistent heavy rainfall
due to the slow moving storms expected.

On Thursday, chances for storms through the first half of the day
with the western CWA seeing best chances(20-30%) for storms. The
shortwave expected for Thursday is a bit weaker than Wednesday and
coming from the north due to amplification of the ridge into the
Rockies. Guidance carries 20 pops going into the evening hours
before things taper by 06z Friday. There is a Marginal Risk for
severe for Thursday afternoon and evening in the northwest, but
storms set to weaken as the evening progresses with a wind threat
once again.

Going into Friday, a brief reprieve over the area as high pressure
sets up east of the CWA, with a strong lee-side trough over the
eastern slopes of the Rockies. Another shortwave(500-700mb) dives
southeast Friday afternoon into the evening for another round of
storms, with better areal coverage due to ample low level moisture
inflow/instability. 40-60% chance for storms is in place Friday
evening as the system pushes through. Looking for wind/hail threats
as well as potential for heavy rainfall again due to high PW values
around 1.2" to 1.6".

For temps, highs in the short term period will see an increasing
trend with midweek numbers ranging in the lower to mid 80s. On
Thursday, warmer with mid to upper 80s expected, and for Friday,
lower to mid 90s. Overnight lows will range widely from the upper
50s into the mid 60s. Warmest night will occur Thursday night where
all areas will be in the 60s.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Issued at 135 PM MDT Tue Jul 16 2024

Looking at the latest runs of the GFS and ECMWF, both models do
carry an amplified 500 mb ridge over the western portion of the
country. A trough swings through the northern/central Plains during
this time. Models do differ as to the system forming a meandering
cutoff low or staying as a trough. From previous runs it does look
like consensus for a cutoff low forming in the 500/700 mb range,
meandering slowly over the central Plains.

At the surface, a front will settle south of the CWA going into
Saturday, as a strong ridge works into the northern Plains. The
placement of the ridge will play a key role in amount/chances(20-
40%) for rw/trw potential each day. Areal coverage spans the CWA but
does trend westward due to the surface ridge building south into the
CWA by the beginning of next week.

The result of this will have storms chances peaking late in the
weekend into next Monday, before shifting towards the west. The
caveat for the extended forecast will be the potential for heavy
rainfall. PW values will range from 1-1.5" w/ best numbers in the
east as surface winds shift easterly late in the period.

For temps, looking for highs to start off the upcoming weekend to
range in the mid to upper 80s on Saturday, giving way to slightly
cooler numbers on Sunday with upper 70s to mid 80s expected. Going
into next week, conditions begin an upward trend with mainly lower
80s Monday, mid to upper 80s for Tuesday.

Overnight lows will range mainly in the mid to upper 50s this
weekend. A few spots east of Highway 83 will reach the 60F mark.
Next week, a similar setup to this weekend with mid and upper 50s
Monday night, then a range from west to east Tuesday night from the
upper 50s to lower 60s. Warmest along/east of Highway 25.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 952 AM MDT Tue Jul 16 2024

For KGLD, expecting mainly VFR conditions through the forecast
period. VCTS possible from 00z-06z Wednesday. Winds will be
10kts or less through the forecast, but veering from the north
initially to the southeast by 02z Wednesday, southwest by 06z
then back to southeast from 13z onward.

For KMCK, expecting mainly VFR conditions through the forecast
period. VCTS possible from 00z-03z Wednesday. Winds, north-
northwest around 10kts through 03z Wednesday, then northeast.
By 05z, veering southwest, then becoming southeast from 09z
onward.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...JN
LONG TERM...JN
AVIATION...JN
Hazardous weather outlook, Jul 16, 3:37 PM CDT, 56 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
237 PM MDT Tue Jul 16 2024

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-172045-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
237 PM MDT Tue Jul 16 2024 /337 PM CDT Tue Jul 16 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe thunderstorms are possible this afternoon into the
overnight hours. Damaging wind gusts will be the primary hazard.
A few storms may be capable of marginally severe hail, and even some
flash flooding. Patchy blowing dust may also occur.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

There is a marginal risk for severe storms Wednesday afternoon and
evening in eastern Colorado and west of Highway 25 in northwest
Kansas and southwest Nebraska. Damaging wind gusts will be the
primary hazard.

There is a marginal risk for severe storms Thursday afternoon and
evening in areas along/north of the Interstate and west of Highway
25. Damaging wind gusts will be the primary hazard.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today.

In the hours before

Special weather statement, Jul 16, 4:27 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Goodland KS
427 PM CDT Tue Jul 16 2024

KSZ004-162200-
Norton KS-
427 PM CDT Tue Jul 16 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN NORTON COUNTY
THROUGH 500 PM CDT...

At 427 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Long Island, or 18 miles northeast of Norton,
moving south at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern Norton
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3978 9972 4000 9974 4000 9963 3979 9963
TIME...MOT...LOC 2127Z 345DEG 25KT 4002 9963

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

KAK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 9:15 PM CDTSpecial Weather StatementGLDWallace15 min
Jul 15, 9:56 PM CDTSpecial Weather StatementGLDGreeley34 min
Jul 15, 10:34 PM CDTSpecial Weather StatementGLDGreeley26 min
Jul 15, 11:04 PM CDTSpecial Weather StatementGLDWallace26 min
Jul 15, 11:30 PM CDTSpecial Weather StatementGLDWallace15 min
Jul 15, 11:47 PM CDTSpecial Weather StatementGLDWallace28 min
Jul 16, 12:13 AM CDTSpecial Weather StatementGLDWallace32 min
Jul 16, 12:29 AM CDTSpecial Weather StatementGLDGraham31 min
Jul 16, 12:54 AM CDTSpecial Weather StatementGLDGove, Graham36 min
Jul 16, 1:28 AM CDTSpecial Weather StatementGLDLogan32 min
Jul 16, 1:41 AM CDTSpecial Weather StatementGLDGove34 min
Jul 16, 2:56 AM CDTSpecial Weather StatementGLDGraham19 min
Jul 16, 4:27 PM CDTSpecial Weather StatementGLDNorton33 min
Jul 16, 5:09 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDNorton38 min
Jul 16, 5:40 PM CDTSpecial Weather StatementGLDGraham35 min
Jul 16, 6:17 PM CDTSpecial Weather StatementGLDGraham, Sheridan28 min
Jul 15, 7:48 PM CDTSpecial Weather StatementGLDKit Carson27 min
Jul 15, 8:12 PM CDTSpecial Weather StatementGLDKit Carson18 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.